Alert archive / North Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

July 19, 2018Nelson County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 19, 2018, 7:35 PM CDT for Nelson County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 7:35 PM CDT (00:35 UTC)
Expired
Jul 19, 2018, 8:15 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS83 KFGF 200035
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
735 PM CDT THU JUL 19 2018
 
NDZ014-024-026-028-029-200115-
Griggs ND-Nelson ND-Eddy ND-Steele ND-Benson ND-
735 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTHERN
NELSON...NORTHERN GRIGGS...NORTHWESTERN STEELE AND EASTERN EDDY
COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Mapes to near Tokio. Movement
was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  McVille around 750 PM CDT.
  Kloten and Hamar around 805 PM CDT.
  Aneta around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4795 9863 4792 9862 4792 9853 4795 9852
      4795 9817 4762 9781 4760 9872 4794 9906
TIME...MOT...LOC 0035Z 312DEG 24KT 4792 9822 4791 9890 

$$

NC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:49 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 19, 6:49 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
649 PM CDT Thu Jul 19 2018

.UPDATE...
Issued at 649 PM CDT Thu Jul 19 2018

Thunderstorms continue to move in from the north along the frontal
boundary. Shear is minimal so they have mostly been producing
heavy rain although some have pulsed up big enough to produce
hail. Rain band continues across the southern CWA with the main
upper low. Adjusted POPs this evening for what is currently going
on, and have them slowly diminishing down overnight as we lose
daytime heating and many of the northern storms dissipate.

&&

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Jul 19 2018

Showers and embedded thunderstorms are ongoing this afternoon
across the southern half of the CWA. New development is beginning
to take shape along and ahead of a cold front that is expected to
move across the region tonight. Thunderstorm chances will increase
across the area as this occurs, with a few strong to severe
storms possible. The main threat will be hail up to one inch in
diameter along with damaging wind gusts to 60 mph. Due to
relatively high surface vorticity, funnel clouds and brief
landspout tornadoes could also occur. The severe threat will be
short lived, however, as indices remain unfavorable for organized
severe thunderstorms. High temperatures today will be rainfall and
cloud cover dependent, ranging from the upper 60s to near 80
degrees.

For tonight, showers and perhaps a thunderstorm will decrease in
coverage along the front. Lows will fall into the upper 50s to lower
60s. Rain chances diminish as we head into Friday morning with highs
on Friday expected to reach the middle to upper 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 237 PM CDT Thu Jul 19 2018

Friday night - Saturday night: As upper-level ridging builds to the
west, showers will begin to decrease in coverage as they progress
eastwards and conditions turn dry late Friday. Mostly sunny skies
then return for the area Saturday under high pressure.

Sunday - Monday morning: By Sunday night a positively tilted mid-
level trough will begin to pivot over the Dakotas initializing
thunderstorm potential. Southerly flow ahead of an oncoming cold
front will support increasing temperatures and moisture transport
Sunday allowing for CAPE values near 2000 J/Kg and higher in
addition to deep layer shear 30-50 kts. Given those parameters,
severe storms are still a possibility for late Sunday into early
Monday.

Monday - Thursday: Conditions dry back out early Monday leaving
quiet conditions under high pressure. By Tuesday afternoon a
secondary shortwave will progress eastwards back into the area. This
will bring rain and storm chances once again primarily for
northwestern Minnesota. Still low confidence for this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 649 PM CDT Thu Jul 19 2018

Rain is ongoing at KFAR, KBJI, and KTVF as showers rotate around
an upper low pressure system. More intense thunderstorms have been
going on around KDVL, so have a mention there. Those will diminish
in a few hours as the sun starts to go down. Have the southern and
eastern TAF sites transitioning to VCSH this evening and then
eventually drying out as the system slowly pulls away from the
region. There is good model agreement on some MVFR ceilings moving
in later tonight and early tomorrow morning. Have mostly 1500-2500
ft, although some lower spots are not out of the question. Think
there will be enough northerly wind at 5 to 10 kts to prevent fog
from forming.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Lynch
LONG TERM...AH/TG
AVIATION...JR
Hazardous weather outlook, Jul 19, 5:06 AM CDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
506 AM CDT Thu Jul 19 2018

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-201015-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
506 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Although a few showers will be possible along the Highway 2
corridor throughout the day, thunderstorm chances will increase
during the late afternoon and evening hours for northeast North
Dakota and northwest Minnesota. A few storms may be strong with
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances increase late Sunday into early Monday
morning. While details are still uncertain, a few severe storms
can't be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
201015-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
506 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Steady rainfall ongoing this morning across southeast North Dakota
and west central Minnesota is expected to continue through the mid
to late afternoon hours. Rainfall totals up to one inch are likely
with locally higher amounts possible. This may cause some ponding
on roadways in urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances increase late Sunday into early Monday
morning. While details are still uncertain, a few severe storms
can't be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected.

In the hours before

Local storm report, Jul 19, 5:23 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       CHRISTINE               46.58N 96.81W
07/19/2018  M2.36 INCH       RICHLAND           ND   PUBLIC

            FROM PERSONAL AUTOMATED GAUGE

&&

NC
Local storm report, Jul 19, 5:27 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       6 NNW WAHPETON          46.35N 96.66W
07/19/2018  M2.18 INCH       Richland           ND   MESONET

            FROM NDAWN NORTH OF WAHPETON

0520 PM     HEAVY RAIN       3 SE CAMPBELL           46.07N 96.36W
07/19/2018  M3.49 INCH       Wilkin             MN   MESONET

            FROM NDAWN SE OF CAMPBELL

&&

NC
Special weather statement, Jul 19, 6:50 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
650 PM CDT THU JUL 19 2018

NDZ014-024-026-028-200015-
Griggs ND-Nelson ND-Eddy ND-Benson ND-
650 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN NELSON...NORTHWESTERN GRIGGS AND EASTERN EDDY COUNTIES
UNTIL 715 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warwick, or 22 miles south of Devils Lake, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Warwick around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4790 9893 4779 9827 4751 9843 4753 9850
      4759 9850 4759 9869 4770 9907
TIME...MOT...LOC 2350Z 291DEG 30KT 4779 9882

NC
Special weather statement, Jul 19, 6:52 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
652 PM CDT THU JUL 19 2018

NDZ014-015-024-026-054-200030-
Nelson ND-Eddy ND-Benson ND-Western Walsh County ND-Ramsey ND-
652 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...NELSON...
SOUTHERN RAMSEY...SOUTHWESTERN WALSH AND NORTHEASTERN EDDY COUNTIES
UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Whitman to Devils Lake. Movement was south at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Whitman around 655 PM CDT.
  Lakewood Park around 700 PM CDT.
  Camp Grafton around 705 PM CDT.
  Fort Totten around 715 PM CDT.
  St Michael and Mapes around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4820 9902 4829 9805 4791 9788 4787 9788
      4775 9903
TIME...MOT...LOC 2352Z 352DEG 18KT 4818 9814 4811 9889

NC
Local storm report, Jul 19, 7:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     GRYGLA                  48.30N 95.62W
07/19/2018                   MARSHALL           MN   BROADCAST MEDIA

            PICTURE OF TWO FUNNEL CLOUDS VIA WDAY SOCIAL MEDIA

&&

NC
Special weather statement, Jul 19, 7:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
735 PM CDT THU JUL 19 2018

NDZ014-024-026-028-029-200115-
Griggs ND-Nelson ND-Eddy ND-Steele ND-Benson ND-
735 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTHERN
NELSON...NORTHERN GRIGGS...NORTHWESTERN STEELE AND EASTERN EDDY
COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Mapes to near Tokio. Movement
was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  McVille around 750 PM CDT.
  Kloten and Hamar around 805 PM CDT.
  Aneta around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4795 9863 4792 9862 4792 9853 4795 9852
      4795 9817 4762 9781 4760 9872 4794 9906
TIME...MOT...LOC 0035Z 312DEG 24KT 4792 9822 4791 9890

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:32 PM CDTAreal Flood AdvisoryFGFGrant, Otter Tail4 hr
Jul 19, 7:58 PM CDTSpecial Weather StatementFGFGriggs32 min

Nearby

Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.